Ohio, 2016

Damaging Winds in Ohio, July 24, 2016

July 24, 2016 · NWS CLE · 6 events in 3 counties and zones

A warm front lifting across the region kicked off some showers and thunderstorms. A couple of the stronger thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifting across the region kicked off some showers and thunderstorms. A couple of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 24, 8:55 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 24, 8:55 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
955 AM EDT SUN JUL 24 2016

.SYNOPSIS...
A weakening cold front will move southeast across the area
tonight into monday. High pressure will cross the eastern Great
Lakes Tuesday into Thursday. Low pressure is expected to move out
of the plains across Ohio Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Lots of variables today with the weather, especially in the
potential for thunderstorm development. The old convective complex
(from early last night) has left a MCV in mid levels drifting
across the western part of the forecast area. This will likely
spawn new thunderstorms today as it drifts east southeast. These
storms could make it as far east as Youngstown later in the day.
The latest thunderstorm complex will send weakening thunderstorms
toward Toledo which may or may not try to redevelop in the heat of
the day as the outflow translates east and south. The forecast
will be somewhat general and call for a chance of thunderstorms or
scattered thunderstorms. There will be enough heat and sheer for
locally strong to severe storms.

The extra clouds and showers may suppress temperatures enough to
fall short of the heat advisory criteria but will not make any
changes until we get a better feel for how the day will evolve.
No other changes for the late morning update.

Original "today" discussion...
The question is how far east will the leftover vort be before
daytime heating causes new convection to develop. Also, how much
new convection will develop with the vort as it heads east into
air that is not as warm and unstable.

This may lead to a lot of the cwa seeing little rain but a lot of
leftover debris clouds which would limit daytime heating thus
affecting how much new development occurs with daytime heating and
whether we still need the heat advisory. Generally agree with
ongoing pops that mainly run 50% or less and qpf mostly a quarter of
an inch or less. There is a marginal risk for a severe storm.

As mentioned previously...highs today will be tricky due to
uncertainty with how long debris clouds with hang on from initial
convective system. Have decided to still let highs get into the
lower 90s for all but the far ne. With dewpoints into the lower 70s
still have heat index values getting around 100 for the current
advisory area as well as the sw part of stark co. Based on
collaboration will add stark co into the heat advisory and
reluctantly leave rest of heat advisory still going.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Slow moving, dissipating cold front probably won't move se of the
cwa until mon eve which will keep a good threat of shra/tsra going
for much of the cwa tonight then for mainly the se half by mon
afternoon and finally tapering off in the far se during mon evening.
Temps mon should be a little cooler do to widespread cloudiness then
lows mon night should finally back down into the 60s for all but the
immediate lakeshore.

High pressure builds over the region to produce dry conditions for
tue and tue night with temps a little above normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will weaken by Thursday as the next upper level trough
approaches. It appears that there will be a frontal boundary stalled
near the area with chances for thunderstorms Thursday afternoon
through the weekend. Each piece of jet energy moving through the
trough will be able to enhance convective development but do not
trust the timing of this at this point. Chances of a significant
rainfall for portions of the area are definitely on the increase.

Seasonal temperatures are anticipated through the long term period.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Concerns about thunderstorms have increased this morning as
convection seems to be organizing over Lake Michigan into western
Michigan. Confidence has grown enough to have a tempo period of
thunder across the west. This area of thunderstorms may then move
eastward across the remainder of northern Ohio through the
afternoon. Confidence is not as high with this at the moment so
have only placed a vicinity thunder for the time period they may
be moving across each TAF site. Expect to see some 5000-6000 foot
ceilings develop ahead of any thunder. Where the thunderstorms can
occur brief mvfr/ifr conditions will be possible. As a weak cold
front approaches tonight into Monday morning there could be some
thunderstorms. Have placed a vicinity thunder at KTOL around 09Z
then spread it slowly eastward through sunrise.

Winds will be mostly from the southwest at 10 to 12 knots this
afternoon.

OUTLOOK...Non-VFR possible Monday in thunderstorms...especially
east. Non-VFR in fog/mist possible each morning.

&&

.MARINE...
High pressure will begin to lose its influence on Lake Erie today as
it moves eastward. Lake breeze should be able to develop from
Cleveland to Erie today but the southwesterly flow should increase
across the western basin. Still does not look like it will be much
above 10 knots away from any thunder that can develop. Southwest
winds will become westerly in the wake of a cold front that will
cross the lake early Monday. High pressure will then settle back
over the central Great Lakes with light winds expected into
Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>011-
     017>021-027>032-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams/Kosarik
NEAR TERM...Adams/Kosarik
SHORT TERM...Adams
LONG TERM...Mullen
AVIATION...Mullen
MARINE...Mullen
Hazardous weather outlook, Jul 24, 2:36 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 AM EDT SUN JUL 24 2016

OHZ003-006>011-017>021-027>032-036>038-047-250745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-
MORROW-HOLMES-KNOX-
336 AM EDT SUN JUL 24 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A MARGINAL RISK FOR SEVERE STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ012>014-022-023-033-089-PAZ001>003-250745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
336 AM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 10:41 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1141 AM EDT SUN JUL 24 2016

OHZ009>011-019-020-241645-
ERIE-LORAIN-HURON-MEDINA-CUYAHOGA-
1141 AM EDT SUN JUL 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HURON...ERIE...
SOUTHWESTERN CUYAHOGA...MEDINA AND LORAIN COUNTIES...

AT 1139 AM EDT...AN AREA OF STRONG THUNDERSTORMS IN HURON COUNTY
WERE MOVING EAST AT 25 MPH. THE STRONGER THUNDERSTORMS WILL
LIKELY TRACK NEAR THE TURNPIKE AND SOUTH OF THE TURNPIKE

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELYRIA...MEDINA...NORWALK...STRONGSVILLE...BRUNSWICK...
NORTH ROYALTON...NORTH RIDGEVILLE...WADSWORTH...BELLEVUE...GRAFTON...
RITTMAN...WELLINGTON...LODI...NEW LONDON...CRESTON...MILAN...
NORTHERN MILAN...WAKEMAN...CHIPPEWA LAKE AND BROADVIEW HEIGHTS.

LAT...LON 4102 8217 4106 8218 4107 8243 4106 8244
      4113 8284 4127 8284 4128 8286 4129 8284
      4139 8285 4134 8169 4099 8169 4099 8199
TIME...MOT...LOC 1539Z 284DEG 21KT 4125 8269

KOSARIK
Local storm report, Jul 24, 11:04 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1204 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       SANDUSKY                41.46N 82.71W
07/24/2016  M1.61 INCH       ERIE               OH   TRAINED SPOTTER

            RAINFALL SINCE 1100 AM.

&&

MITCHELL

The radar

The Cleveland radar (KCLE), 40 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
July 24, 11:47 AM EST
Where
Summit County, Copley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.100, -81.630

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Stark

When
July 24, 12:53 PM EST
Where
Stark County, North Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.870, -81.400

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Stark

When
July 24, 12:53 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Stark

When
July 24, 1:25 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Thunderstorm winds knocked a large tree down on top of a house.

Thunderstorm Wind, Mahoning

When
July 24, 1:30 PM EST
Where
Mahoning County, Poland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.020, -80.620

Thunderstorm winds downed several trees in the Poland area.

Thunderstorm Wind, Summit

When
July 24, 4:20 PM EST
Where
Summit County, Lakemore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -81.420

Thunderstorm winds downed a tree in Springfield Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649827, 649824, 649825, 649822, 649826, 649823.